Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Not all finitely generated groups have universal acylindrical actions


Author: Carolyn R. Abbott
Journal: Proc. Amer. Math. Soc. 144 (2016), 4151-4155
MSC (2010): Primary 20F65; Secondary 20F67
DOI: https://doi.org/10.1090/proc/13101
Published electronically: April 27, 2016
MathSciNet review: 3531168
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The class of acylindrically hyperbolic groups, which are groups that admit a certain type of non-elementary action on a hyperbolic space, contains many interesting groups such as non-exceptional mapping class groups and $ \operatorname {Out}(\mathbb{F}_n)$ for $ n\geq 2$. In such a group, a generalized loxodromic element is one that is loxodromic for some acylindrical action of the group on a hyperbolic space. Osin asks whether every finitely generated group has an acylindrical action on a hyperbolic space for which all generalized loxodromic elements are loxodromic. We answer this question in the negative, using Dunwoody's example of an inaccessible group as a counterexample.


References [Enhancements On Off] (What's this?)

  • [1] Jason Behrstock, Cornelia Druţu, and Lee Mosher, Thick metric spaces, relative hyperbolicity, and quasi-isometric rigidity, Math. Ann. 344 (2009), no. 3, 543-595. MR 2501302 (2010h:20094), https://doi.org/10.1007/s00208-008-0317-1
  • [2] Mladen Bestvina and Koji Fujiwara, Bounded cohomology of subgroups of mapping class groups, Geom. Topol. 6 (2002), 69-89 (electronic). MR 1914565 (2003f:57003), https://doi.org/10.2140/gt.2002.6.69
  • [3] B. H. Bowditch, Relatively hyperbolic groups, Internat. J. Algebra Comput. 22 (2012), no. 3, 1250016, 66. MR 2922380, https://doi.org/10.1142/S0218196712500166
  • [4] Brian H. Bowditch, Tight geodesics in the curve complex, Invent. Math. 171 (2008), no. 2, 281-300. MR 2367021 (2008m:57040), https://doi.org/10.1007/s00222-007-0081-y
  • [5] Martin J. Dunwoody, An inaccessible group, Geometric group theory, Vol. 1 (Sussex, 1991) London Math. Soc. Lecture Note Ser., vol. 181, Cambridge Univ. Press, Cambridge, 1993, pp. 75-78. MR 1238516 (94i:20067), https://doi.org/10.1017/CBO9780511661860.007
  • [6] M. J. Dunwoody, The accessibility of finitely presented groups, Invent. Math. 81 (1985), no. 3, 449-457. MR 807066 (87d:20037), https://doi.org/10.1007/BF01388581
  • [7] Ursula Hamenstädt, Bounded cohomology and isometry groups of hyperbolic spaces, J. Eur. Math. Soc. (JEMS) 10 (2008), no. 2, 315-349. MR 2390326 (2009d:53050), https://doi.org/10.4171/JEMS/112
  • [8] Sang-Hyun Kim and Thomas Koberda, The geometry of the curve graph of a right-angled Artin group, Internat. J. Algebra Comput. 24 (2014), no. 2, 121-169. MR 3192368, https://doi.org/10.1142/S021819671450009X
  • [9] Ashot Minasyan and Denis Osin, Acylindrical hyperbolicity of groups acting on trees, Math. Ann. 362 (2015), no. 3-4, 1055-1105. MR 3368093, https://doi.org/10.1007/s00208-014-1138-z
  • [10] D. Osin, Acylindrically hyperbolic groups, Trans. Amer. Math. Soc. 368 (2016), no. 2, 851-888. MR 3430352, https://doi.org/10.1090/tran/6343
  • [11] Jean-Pierre Serre, Trees, Springer-Verlag, Berlin-New York, 1980. Translated from the French by John Stillwell. MR 607504 (82c:20083)
  • [12] Alessandro Sisto, Contracting elements and random walks, Preprint, arXiv:1112.2666.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 20F65, 20F67

Retrieve articles in all journals with MSC (2010): 20F65, 20F67


Additional Information

Carolyn R. Abbott
Affiliation: Department of Mathematics, University of Wisconsin - Madison, 480 Lincoln Drive, Madison, Wisconsin 53706
Email: abbott@math.wisc.edu

DOI: https://doi.org/10.1090/proc/13101
Received by editor(s): June 15, 2015
Received by editor(s) in revised form: December 17, 2015
Published electronically: April 27, 2016
Communicated by: Kevin Whyte
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society